Alert archive / Kansas / River Flood Warnings in 2021
River Flood Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Mar 23, 2021, 9:26 AM CDT for Cowley County, Sumner County, Kansas. It took effect at Mar 23, 2021, 12:11 PM CDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2021, 9:26 AM CDT (14:26 UTC)
- In effect from
- Mar 23, 2021, 12:11 PM CDT
- Expired
- Mar 24, 2021, 12:23 PM CDT
- In force
- 24 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Slate Creek (KS) at Wellington (WELK1). The gauge peaked at 20.87 ft at Mar 23, 2021, 6:00 PM CDT.
- Action stage
- 17 ft
- Minor stage
- 19 ft
- Moderate stage
- 22 ft
- Major stage
- 23.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07145700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
747 WGUS43 KICT 231426 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 926 AM CDT Tue Mar 23 2021 ...The National Weather Service in Wichita KS has issued a Flood Warning for the following rivers in Kansas... Slate Creek At Wellington affecting Sumner and Cowley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Additional information is available at www.weather.gov. KSC035-191-240230- /O.NEW.KICT.FL.W.0015.210323T1711Z-210324T0900Z/ /WELK1.1.ER.210323T1711Z.210323T1800Z.210323T2100Z.NO/ 926 AM CDT Tue Mar 23 2021 The National Weather Service in Wichita has issued a * Flood Warning for the Slate Creek At Wellington. * Until late tonight. * At 9:01 AM CDT Tuesday the stage was 18.6 feet and rising. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage this afternoon and a crest of 19.1 feet this afternoon. It will then fall below flood stage late this afternoon. * Impact...At 19.0 feet, Flood waters begin to over flow the banks. Minor low land flooding can be expected along the creek. && LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771 $$ Pearce
3 follow-up statements
808 WGUS83 KICT 231857 FLSICT Flood Statement National Weather Service Wichita KS 157 PM CDT Tue Mar 23 2021 ...The Flood Warning is extended for the following rivers in Kansas... Slate Creek At Wellington affecting Sumner and Cowley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Additional information is available at www.weather.gov. KSC035-191-240700- /O.EXT.KICT.FL.W.0015.000000T0000Z-210324T2214Z/ /WELK1.1.ER.210323T1510Z.210324T0000Z.210324T1014Z.NO/ 157 PM CDT Tue Mar 23 2021 ...The Flood Warning is now in effect until tomorrow afternoon... The Flood Warning continues for the Slate Creek At Wellington. * Until Wednesday afternoon. * At 1:45 PM CDT Tuesday the stage was 20.2 feet and rising. * Flood stage is 19.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river is expected to rise to a crest of 20.7 feet this evening. It will then fall below flood stage early Wednesday morning. * Impact...At 20.0 feet, Flood waters cover several low lying spots along Seneca Road between 40th and 60th Street just southeast of Wellington. Woods Park within the city floods. Slate Creek comes to roadway's edge at mile marker 15 on the the Kansas Turnpike. && LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771 $$ Pearce
972 WGUS83 KICT 240125 FLSICT Flood Statement National Weather Service Wichita KS 825 PM CDT Tue Mar 23 2021 ...The Flood Warning continues for the following rivers in Kansas... Slate Creek At Wellington affecting Sumner and Cowley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Additional information is available at www.weather.gov. KSC035-191-241630- /O.EXT.KICT.FL.W.0015.000000T0000Z-210324T2109Z/ /WELK1.1.ER.210323T1510Z.210323T2331Z.210324T0909Z.NO/ 825 PM CDT Tue Mar 23 2021 ...The Flood Warning is now in effect until tomorrow afternoon... The Flood Warning continues for the Slate Creek At Wellington. * Until Wednesday afternoon. * At 8:00 PM CDT Tuesday the stage was 20.8 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river is expected to fall below flood stage late tonight and continue falling to 4.7 feet Sunday evening. * Impact...At 20.0 feet, Flood waters cover several low lying spots along Seneca Road between 40th and 60th Street just southeast of Wellington. Woods Park within the city floods. Slate Creek comes to roadway's edge at mile marker 15 on the the Kansas Turnpike. && LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771 $$ Kleinsasser
540
WGUS83 KICT 241723
FLSICT
Flood Statement
National Weather Service Wichita KS
1223 PM CDT Wed Mar 24 2021
...The Flood Warning is cancelled for the following rivers in
Kansas...
Slate Creek At Wellington affecting Sumner and Cowley Counties.
KSC035-191-241830-
/O.CAN.KICT.FL.W.0015.000000T0000Z-210324T1723Z/
/WELK1.1.ER.210323T1510Z.210323T2331Z.210324T0705Z.NO/
1223 PM CDT Wed Mar 24 2021
...The Flood Warning for the Slate Creek At Wellington has been
cancelled...
The Flood Warning is cancelled for
the Slate Creek At Wellington.
* At 12:00 PM CDT Wednesday the stage was 9.2 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 8.5 feet this evening.
&&
Fld Observed Forecasts (1 pm CDT)
Location Stg Stg Day/Time Thu Fri Sat
Slate Creek
Wellington 19.0 9.2 Wed 12 pm CD 7.4 5.9 5.1
&&
LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771
$$
SalazarWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:55 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 23, 6:55 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 655 AM CDT Tue Mar 23 2021 .SHORT TERM...(Today through Thursday night) Issued at 348 AM CDT Tue Mar 23 2021 An upper low is currently over north central Oklahoma as seen by water vapor imagery with the attendant surface low spinning in the vicinity of south central KS. The initial dry slot punched through the CWA very early this morning clearing much of the precip. However, a pronounced deformation zone is set up along and immediately west of the western fringe of the CWA where moderate rain is occurring. Expect this area to remain a focus for increased rainfall as the low pressure system lifts north and east throughout the day. Renewed showers and storms are expected to develop across the area this morning as ample lift from the strengthening low and modest 850 moisture advection continues. The rap seems to have a good handle on the instability, as seen by ongoing convection in northern OK. The RAP continues to bring a wing of instability north into KS this morning mainly east of I-135 and keeping around 250J/kg CAPE in central KS through mid afternoon. Limited CAPE should keep any storms quite tame. The low pressure system will move northeastward through Kansas today and make its way to Iowa by tonight. A rather unsettled period of weather expected over the next couple days as a pair of shortwaves are progged to zip through the region bringing chances for showers and storms to the area once again. Severe storms not expected. Expect seasonable temps with highs in the 50s and lows in the 30s-low 40s. .LONG TERM...(Friday through Monday) Issued at 348 AM CDT Tue Mar 23 2021 Another western CONUS trough will dig into the southern Great Basin by the weekend, not before ejecting a lead shortwave across the region late Friday into Saturday. There remains some differences in timing and moisture with this feature. The western trough looks to evolve into a cutoff low that will be stuck in the Great Basin while a ridge amplifies over the north west CONUS (EC/GFS). Models continue to have good agreement that the upper ridging spreads east by this weekend bringing warm and dry conditions to end the period. A warming trend is expected, bringing forecast highs into the mid 60s for the weekend and nearing 70 to start the work week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 653 AM CDT Tue Mar 23 2021 MVFR-IFR conditions are likely through most of the daylight hours at most sites. Surface low at 1100 UTC was between KP28 and K9K8 and will track close to KICT as it lifts NE. This will make wind forecast at KICT problematic for a few hours hence VRB05KT for a few hours. Ceilings have ranged from MVFR-IFR during the night and will likely continue that way ahead of the surface low. IFR is likely on western side of low until deformation axis passes or drier air arrives. Winds of 20G30KTS or a bit more are likely in the wake of the low during the day. VFR conditions will become increasingly likely tonight. -Howerton && .FIRE WEATHER... Issued at 348 AM CDT Tue Mar 23 2021 Fire weather concerns will remain low over the next several days due recent, ongoing, and expected rainfall across the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 55 38 55 39 / 50 0 20 30 Hutchinson 52 37 53 36 / 60 10 20 40 Newton 55 38 53 38 / 60 10 20 30 ElDorado 56 38 55 40 / 50 10 10 30 Winfield-KWLD 56 37 57 41 / 50 0 20 30 Russell 47 35 52 33 / 90 10 20 30 Great Bend 48 35 51 33 / 70 10 30 30 Salina 55 39 54 36 / 80 10 10 30 McPherson 53 38 53 36 / 70 10 20 30 Coffeyville 57 39 60 41 / 50 0 10 40 Chanute 56 40 58 41 / 60 10 10 30 Iola 56 41 57 41 / 70 10 10 30 Parsons-KPPF 56 38 59 41 / 50 0 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...PJH FIRE WEATHER...KMB
Hazardous weather outlook, Mar 23, 4:46 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 446 AM CDT Tue Mar 23 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 446 AM CDT Tue Mar 23 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms with pockets of moderate to heavy rain will be possible across the area through this afternoon. Severe storms not expected. Localized flooding and rises on rivers and creeks remain possible as rain continues across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for showers and a few thunderstorms Wednesday through Friday. Severe storms not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 23, 8:47 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
847 AM CDT TUE MAR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 ENE GREAT BEND 38.38N 98.77W
03/23/2021 M2.29 INCH BARTON KS COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 NW MCPHERSON 38.38N 97.67W
03/23/2021 M2.20 INCH MCPHERSON KS COCORAHS
24 HOUR VALUE
0700 AM HEAVY RAIN 3 NNW CONWAY SPRINGS 37.43N 97.66W
03/23/2021 M2.08 INCH SUMNER KS CO-OP OBSERVER
IN THE PAST 24 HOURS
0822 AM HEAVY RAIN 2 WNW HUTCHINSON 38.08N 97.94W
03/23/2021 M2.06 INCH RENO KS MESONET
24 TOTAL
0700 AM HEAVY RAIN RUSSELL AIRPORT 38.87N 98.82W
03/23/2021 M2.03 INCH RUSSELL KS ASOS
IN THE LAST 24 HOURS
0700 AM HEAVY RAIN CLEARWATER 37.50N 97.50W
03/23/2021 M2.01 INCH SEDGWICK KS COCORAHS
24 HOUR VALUE
0700 AM HEAVY RAIN 4 NE KANOPOLIS 38.75N 98.10W
03/23/2021 M1.93 INCH ELLSWORTH KS COCORAHS
24 HOUR TOTAL
0800 AM HEAVY RAIN 4 WNW HALSTEAD 38.01N 97.58W
03/23/2021 M1.85 INCH HARVEY KS COCORAHS
IN THE LAST 24 HOURS
0839 AM HEAVY RAIN WICHITA EISENHOWER AIRP 37.66N 97.44W
03/23/2021 M1.83 INCH SEDGWICK KS ASOS
IN THE LAST 24 HOURS.
0824 AM HEAVY RAIN 2 WNW CHASE 38.36N 98.38W
03/23/2021 M1.82 INCH RICE KS MESONET
24 HOUR TOTAL
0730 AM HEAVY RAIN 1 WSW HARPER 37.28N 98.04W
03/23/2021 M1.80 INCH HARPER KS CO-OP OBSERVER
24 HOUR VALUE
0800 AM HEAVY RAIN 1 W KINGMAN 37.65N 98.13W
03/23/2021 M1.77 INCH KINGMAN KS CO-OP OBSERVER
IN THE LAST 24 HOURS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:29 PM CDT | River Flood Warning | ICT | Reno, Rice | 36 hr |
| Mar 22, 8:33 PM CDT | River Flood Warning | ICT | Sumner | 24 hr |
Nearby
River Flood Warnings in Kansas, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.